International Overdose Awareness Day August 31

August 31st is International Overdose Awareness Day and each year millions of people around the world gather to memorialize loved ones who lost their battles with addiction. In honor of International Overdose Awareness Day, we’ve produced a short, powerful spoken word video by Natalie Patterson about addiction and the pain that drug and alcohol abuse causes for substance abuse sufferers and their families.

We ask that you help us spread awareness by sharing the “I Know Someone” video on August 31, 2016 and the accompanying website, IKnowSomeone.help with your community to help us reach 1 million views and spread awareness of the dangers of drug and alcohol addiction – one view could mean one saved life.

I Know Someone – https://youtu.be/4yB0F4HlM-E

 

Since 2014, Accidental drug overdose is the leading cause of injury-related death in the United States; ahead of Car Accidents & Firearms. Opioids accounted for more than 62% of all substance abuse fatalities; out of 47,055 fatal overdoses in 2014, 18,893 were related to prescription pain relievers and 10,574 were related to heroin.

According to recent data from the American Society of Addiction Medicine’s (ASAM), 467,000 adolescents aged 12 to 17 years old consumed pain relievers and 168,000 suffered from an addiction to prescription medications. Teen addiction primarily begins when friends or relatives provide pain relievers without understanding the dangers of non-prescribed use.

Please help us combat addiction & substance abuse on August 31st, 2016 by sharing “I Know Someone” video and www.IKnowSomeone.help. IKnowSomeone.help will serve as a resource for family members and friends to send an anonymous message to encourage someone who is struggling with addiction to get help. There will also be a handful of other practical information resources for someone to begin taking steps toward getting clean.

This year, BLVD Treatment Centers encourages friends and family members to talk openly about the dangers of addiction. Reducing the stigma behind these conversations can create a paradigm shift that, one day, may mean the difference between life and death.

Province of BC Media Release:

Provincial health officer Dr. Perry Kendall and director of police services Clayton Pecknold released the following statement in recognition of International Overdose Awareness Day, Aug. 31, 2016.

“With the unprecedented number of overdoses we are seeing across the country, International Overdose Awareness Day has never before been more relevant.

“One month ago Premier Christy Clark announced we will co-chair a new joint task force to provide advice to the Province on what else we can do to prevent and respond to overdoses. As part of this task force, the first phase of our public awareness campaign has launched today. We encourage everyone to visit: http://www2.gov.bc.ca/gov/content/overdose to learn more about preventing and responding to overdoses.

“Every day families and friends are losing loved ones to deaths that could have been prevented. No one is immune. People with long histories of drug use are overdosing, as are people trying drugs for the very first time. It’s crucial to remind people that no matter who you are, illicit drugs can be deadly, and that there are steps you can take to reduce the chance of an overdose.

“Work is underway to pilot a testing service to help people find out if their drugs contain adulterants, including fentanyl. But with or without this kind of service, if people do take illicit drugs we strongly encourage them to learn to recognize the signs of an overdose and call 911 at the first sign of distress. Overdose can happen whether you swallow, snort, inhale or inject. If you inject,  use sterile syringes and inject slowly with a small amount at first. Never mix drugs with alcohol or other substances and use a supervised consumption service, such as Insite, whenever possible.

“As well, people who use opioids can receive take home naloxone kits and training at no charge from locations across B.C. Naloxone is a safe medication that saves lives by reversing the effects of an overdose caused by opioids. Visit: www.towardtheheart.com to find out how and where to get a naloxone kit.

“Any street drug can be dangerous and possibly cut with adulterants, including fentanyl. As the BC Coroners Service’s statistics sadly show, fentanyl is extremely toxic – even a few grains can be deadly.  There is often no easy way for people to know if their drugs contain fentanyl, as it has no smell or taste. Drugs without fentanyl can also be toxic, as we’re still seeing overdose deaths from heroin and other opioids.

“We are working hard to put a stop to the deadly increase of overdoses and we know we have much more work to do. Between the newly announced task force and new measures taken under the public health emergency declared in April, we are hopeful we’ll begin to see a decline in these unnecessary tragedies.”

To learn more about recent government actions to prevent illicit drug overdose deaths in B.C. please visit: https://news.gov.bc.ca/factsheets/actions-to-prevent-overdoses-in-british-columbia

Be the first to comment on "International Overdose Awareness Day August 31"

Leave a comment

Your email address will not be published.


*


This site uses Akismet to reduce spam. Learn how your comment data is processed.